Severe exacerbation of asthma: A new side effect of interferon-α in patients with asthma and chronic hepatitis C

Edmund J. Bini

Research output: Contribution to journalArticlepeer-review

46 Scopus citations

Abstract

Interferon-α is used by physicians to treat numerous common medical disorders; however, therapy is often limited by side effects. Pulmonary complications, such as interstitial pneumonitis and bronchiolitis obliterans organizing pneumonia, have been described in patients receiving interferon- α therapy. Exacerbation of asthma induced by subcutaneous administration of interferon-α has not been previously reported. We describe two patients with mild asthma in whom treatment with interferon-α for chronic hepatitis C resulted in exacerbation of the underlying asthma. The severe asthmatic symptoms resolved promptly after use of interferon-α was discontinued and corticosteroid therapy was initiated. Repeated treatment with interferon-α several months later resulted in a rapid, more severe exacerbation of asthma in both patients. Patients undergoing therapy with interferon-α, especially those with chronic asthma, should be monitored closely for pulmonary symptoms. If these symptoms develop, patients should be instructed to discontinue use of interferon-α and seek medical attention immediately.

Original languageEnglish
Pages (from-to)367-370
Number of pages4
JournalMayo Clinic Proceedings
Volume74
Issue number4
DOIs
StatePublished - 1999
Externally publishedYes

Fingerprint

Dive into the research topics of 'Severe exacerbation of asthma: A new side effect of interferon-α in patients with asthma and chronic hepatitis C'. Together they form a unique fingerprint.

Cite this